Heavy Rain, Dona Ana
- When
- August 21, 12:00 AM MST to 10:15 AM MST
- Where
- Dona Ana County, 0.29 mi N of Organ
- Reported by
- Emergency Manager
- Coordinates
- 32.424, -106.601
A Dona Ana County weather gauge recorded 4.48 inches of rain.
Several days of heavy rain continued across southwest New Mexico as a slow moving mid and upper level trough helped produce widespread rain across the region with nearly 5 inches of rain reported near White Sands. As a result of the heavy rain, numerous reports of flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Several days of heavy rain continued across southwest New Mexico as a slow moving mid and upper level trough helped produce widespread rain across the region with nearly 5 inches of rain reported near White Sands. As a result of the heavy rain, numerous reports of flash flooding were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 10:32 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1132 PM MDT Sat Aug 20 2022 .AVIATION...06Z TAF CYCLE... SCT-BKN100 BKN250 with isolated BKN050 -SRHA and/or OVC030 3-5SM -TSRA. Activity mostly ending after 10Z. Developing again after 18Z over mountains...scattered OVC040 5SM -TSRA. Storms spreading to the lowlands after 21Z. Surface winds variable 6-10KT. && Hefner .PREV DISCUSSION...214 PM MDT Sat Aug 20 2022... .SYNOPSIS... A more typical monsoonal pattern will return but with highest chances for storms on Sunday, Monday, and next Saturday. Otherwise, expect scattered mountain and isolated to scattered lowland thunderstorms each afternoon and evening. Highs will run generally below normal. && .DISCUSSION... .SHORT TERM... A very moist and tropical air mass remains in place across the region this afternoon. The morning RAOB from EPZ had a PW value of 1.64" (more than half an inch above normal) and a quick glance at blended PW values from satellite shows that values have remained fairly constant throughout the day. Heavy rains from overnight have left soils across the area saturated, so our flash flood risk is still in place as we transition over to more of a convective pattern this afternoon and evening. Convective temps were reached around noon across most of the area resulting in rapid development of the cumulus field and even a few isolated lightning strikes. Meanwhile as we look up through the atmosphere we have three separate circulations in play that will impact us through the overnight hours and into Sunday. The first is a 700 hPa low located over the Gila which has kept a steady stratiform rain going in that region with several bands of active precip streaming northeast over areas to it's east. The second circulation is the tropical type disturbance that we have been tracking over northern Sonora the past couple of days. It is actually this feature that is keeping us supplied with deep moisture as the third circulation, a 500 hPa upper low over the great basin, is tapping the tropical moisture and streaming it over the Borderland region. Hi-res models show continued development of scattered convection through the afternoon with coverage increasing a bit towards sunset. While individual storms will track east-northeast at between 10 and 15mph, rainfall rates will be high enough to produce some locally heavier rainfall over saturated soils. Therefore, the Flash Flood Watch will remain in effect until 6AM Sunday morning. Activity should begin to die off towards daybreak as the primary upper low at 500 hPa will begin to shift eastwards towards Colorado. Some minimal drying will set in during the day Sunday, but not to a significant extent. Therefore we can expect additional showers and thunderstorms Sunday as well. However, tomorrows convective activity will be a bit more scattered in nature and more in line with a typical monsoonal type day as opposed to the pattern we have been in the past 72 hours or so. && .LONG TERM... We start the long term period, Sunday night into Monday morning, with a still somewhat messy UL pattern with a ridge off the West Coast extending into CA and NV with a long wave trough across the eastern half of the CONUS. Attached to the long wave trough, a weak s/w will be swinging southward through the high plains. This may allow thunderstorms to be ongoing through the night time hours into the morning hours and may continue to enhance convection into the afternoon hours. The trough axis does swing through late afternoon/early evening, which will bring mainly mid and upper level drying. Models show dew points still holding in the M50s and L60s with the Euro wetter than the GFS. This injection of drier air will last into Friday. The Euro shows little downturn in surface moisture with dewpoints holding strong in the 55-60 range while the GFS shows considerable drying with dewpoints into the 45-55 range. Unsurprisingly, the Euro shows more QPF for this period than the GFS. Either way, it looks like typical monsoonal weather with scattered storms in the mountains in the afternoon and isolated to scattered lowland storms in the evening. Highs will climb into the upper 80s for the lowlands but remaining below normal. Finally to end the period on Saturday, models show a trough swinging through, pushing better monsoonal moisture back across the area along with an increase in precipitation coverage. Moisture looks rich again but less so than our present event. It also looks to be a shorter window for heavy rain. Either way, localized flooding will be a concern for next Saturday, and really, any day throughout the long term period. && .FIRE WEATHER... A very moist weather pattern will continue across all of the forecast area, keeping fire weather concerns at a minimum. Additional rainfall is expected this evening and tonight. Much of the area will remain under a heavy rain potential with broad-scale totals near 0.75" and high-end amounts of 2-3" through tonight. With already saturated soils from a wet August (and the past few days), widespread flooding risks will continue. Burn scar areas will be even more sensitive to these bands of heavy rain. Min RH through the rest of the weekend is 50-70 percent with poor to good vent rates. There will be some minor drying Sunday through mid-week, as the system exits the region and shifts some of the deeper moisture out of the local area. However it will still be very monsoon-like with more than adequate moisture to keep the region under a daily pattern of afternoon and evening showers and storms, with elevated RH, and generally light to moderate winds. && .PRELIMINARY POINT TEMPS/POPS... El Paso 67 84 68 87 / 80 40 40 50 Sierra Blanca 64 77 64 79 / 80 60 50 50 Las Cruces 64 82 65 85 / 80 50 40 50 Alamogordo 63 81 64 84 / 70 60 40 50 Cloudcroft 48 60 46 60 / 80 80 50 70 Truth or Consequences 62 81 64 84 / 70 50 30 40 Silver City 59 73 59 77 / 90 80 50 70 Deming 64 80 64 84 / 80 60 40 50 Lordsburg 64 76 64 83 / 90 70 50 50 West El Paso Metro 66 83 67 85 / 80 50 40 50 Dell City 66 82 66 84 / 60 60 40 40 Fort Hancock 66 84 66 86 / 80 50 50 50 Loma Linda 62 75 62 79 / 60 50 50 50 Fabens 66 83 68 85 / 80 40 40 40 Santa Teresa 64 81 65 84 / 80 40 40 40 White Sands HQ 66 81 66 84 / 60 50 40 50 Jornada Range 64 79 64 83 / 70 50 40 40 Hatch 64 81 64 84 / 80 50 30 40 Columbus 64 79 65 84 / 80 50 40 40 Orogrande 64 79 65 83 / 70 50 40 50 Mayhill 54 69 52 70 / 70 80 50 60 Mescalero 53 70 51 71 / 80 70 40 60 Timberon 51 69 51 69 / 70 80 50 60 Winston 58 74 58 76 / 70 70 30 60 Hillsboro 60 78 61 81 / 80 60 30 50 Spaceport 62 80 63 82 / 80 40 30 40 Lake Roberts 56 73 55 76 / 90 80 40 70 Hurley 61 78 61 82 / 80 80 40 60 Cliff 60 80 59 85 / 90 80 40 60 Mule Creek 60 75 60 79 / 90 80 50 60 Faywood 61 76 62 80 / 80 70 40 60 Animas 63 77 63 83 / 90 70 50 50 Hachita 62 76 62 81 / 80 70 40 50 Antelope Wells 62 77 61 81 / 70 70 50 60 Cloverdale 59 72 59 78 / 90 80 60 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flood Watch until 6 AM MDT Sunday for NMZ401>417. TX...Flood Watch until 6 AM MDT Sunday for TXZ418>424. &&
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1108 AM MDT Sat Aug 20 2022 NMZ401>417-TXZ418>424-211715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1108 AM MDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Periods of rain, heavy at times, will continue throughout the afternoon and into the overnight hours. Local rainfall amounts will generally range between one half inch and one inch. However there will be the chance for a few embedded thunderstorms later today. As such, areas with thunderstorms will likely see much higher rainfall totals of up to three inches or more, which will certainly lead to localized flash flooding. Even outside of individual thunderstorms, the potential for some localized flash flooding will continue to exist due to the saturated soils from recent rain across the region. Some flooding along area rivers is also possible with this scenario. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will continue to be possible throughout the extended period. However coverage will become more scattered in nature as the region returns to a more typical monsoon type pattern for over the days to come. And due to saturated conditions from today and tonight, localized flooding will continue to be a possibility where heavier rain manages to fall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to stay vigilant today through tonight for heavy rain and flooding. Please be quick to call the NWS office with reports of heavy rain, rainfall totals, and observed flooding. Laney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
937 PM MDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HEAVY RAIN 1 N ALAMOGORDO 32.90N 105.96W
08/20/2022 M2.75 INCH OTERO NM PUBLIC
PICTURE OF A RAIN GAUGE ON SOCIAL MEDIA
MEASURING 24 HOUR RAIN TOTAL OF 2.75 INCHES.
&&
JDThe El Paso radar (KEPZ), 62 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
3 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
A Dona Ana County weather gauge recorded 4.48 inches of rain.
A Dona Ana County weather gauge recorded 3.30 inches of rainfall.
A CoCoRaHS observer recorded 4.99 inches of rain in the previous 48 hours.
A spotter posted a photo of their property flooding with an estimated water depth of 6 inches at it's crest.
The Mimbres River was out of it's bank causing some areas of New Mexico Highway 61 to be impassable at several low water crossings.
New Mexico Highway 11 was closed from mile marker 68 to 86 due to flooded low water crossings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053979, 1053980, 1053982, 1053974, 1053978, 1053977.